Alert archive / Kansas / Frost Advisories in 2020
Frost Advisory 2, NWS Wichita, KS
NWS Wichita, KS issued this frost advisory at May 9, 2020, 3:38 AM CDT for 5 counties in Kansas. It took effect at May 10, 2020, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2020, 3:38 AM CDT (08:38 UTC)
- In effect from
- May 10, 2020, 4:00 AM CDT
- Expired
- May 10, 2020, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 147 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3065 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
346 WWUS73 KICT 090838 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 338 AM CDT Sat May 9 2020 KSZ032-033-047>049-092245- /O.NEW.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, and Salina 338 AM CDT Sat May 9 2020 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Russell, Lincoln, Barton, Ellsworth and Saline Counties. * WHEN...From 4 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ KSZ070>072-094>096-098>100-091300- /O.CON.KICT.FR.Y.0001.000000T0000Z-200509T1300Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 338 AM CDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures as low as 35 will result in frost formation. * WHERE...Portions of southeast Kansas. * WHEN...From 3 AM to 8 AM CDT Saturday. * IMPACTS...Frost could damage sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
4 follow-up statements
557 WWUS73 KICT 091256 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 756 AM CDT Sat May 9 2020 KSZ070>072-094>096-098>100-091400- /O.EXP.KICT.FR.Y.0001.000000T0000Z-200509T1300Z/ Greenwood-Woodson-Allen-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- Including the cities of Eureka, Madison, Yates Center, Iola, Humboldt, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 756 AM CDT Sat May 9 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures have risen to the point where frost is no longer expected. As such, the advisory for Saturday will be allowed to expire. $$ KSZ032-033-047>049-100300- /O.CON.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/ Russell-Lincoln-Barton-Ellsworth-Saline- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, and Salina 756 AM CDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Russell, Lincoln, Barton, Ellsworth and Saline Counties. * WHEN...From 4 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Metzger
338 WWUS73 KICT 092051 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 351 PM CDT Sat May 9 2020 KSZ049-092200- /O.CAN.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/ Saline- Including the city of Salina 351 PM CDT Sat May 9 2020 ...FROST ADVISORY IS CANCELLED... Sustained wind speeds around 10 mph and increasing cloudcover should keep the threat of frost low. Therefore, the Frost Advisory is cancelled. $$ Martin KSZ032-033-047-048-101300- /O.CON.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 351 PM CDT Sat May 9 2020 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... * WHAT...Temperatures in the low to mid 30s may result in frost formation. * WHERE...Russell, Lincoln, Barton, and Ellsworth Counties. * WHEN...From 4 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...The threat of frost will be greatest for any sheltered areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Martin
347 WWUS73 KICT 100820 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 320 AM CDT Sun May 10 2020 KSZ032-033-047-048-101300- /O.CON.KICT.FR.Y.0002.200510T0900Z-200510T1300Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 320 AM CDT Sun May 10 2020 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * WHAT...Temperatures in the mid 30s may result in frost formation. * WHERE...Russell, Lincoln, Barton, and Ellsworth Counties. * WHEN...From 4 AM to 8 AM CDT Sunday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...The threat of frost will be greatest for any sheltered areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
407 WWUS73 KICT 101244 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 744 AM CDT Sun May 10 2020 KSZ032-033-047-048-101345- /O.EXP.KICT.FR.Y.0002.000000T0000Z-200510T1300Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 744 AM CDT Sun May 10 2020 ...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING... Temperatures will continue to rise as we progress through the morning hours. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at May 8, 11:47 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, May 8, 11:47 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1147 PM CDT Fri May 8 2020 .SHORT TERM...(This evening through Monday night) Issued at 231 PM CDT Fri May 8 2020 Currently have an anomalously deep upper low over southeast Ontario with northwest flow aloft in place across the Plains. Water vapor imagery also shows a compact upper impulse approaching the Northern Rockies. At the surface, cold front stretches from the Arklatex region into southwest TX. Upper impulse over the Northern Rockies is expected to continue tracking southeast tonight and will be moving into northern KS by Sat afternoon. At the same time, a more robust piece of energy will track across the northern Plains. Any precip associated with these features are expected to remain north and east of the forecast area. This series of disturbances will act to reinforce the surface high over the area for Sat night into Sun which will keep the unseasonably cool temperatures in place. Still looking for overnight lows both tonight and Sat night to fall into the mid and upper 30s across the entire forecast area with highs in the 60s. With light winds, mostly clear skies and temp dew spreads remaining minimal, plan to run with a frost advisory for se KS tonight. Took a quick look at record lows Sun morning and current forecast doesn't have any values at or below records, but Wichita and Chanute are only a few degrees off. Upper pattern will start to flatten out Sun night as some upper energy tries to slide across the central Rockies and out into the High Plains. This will allow mid level theta-e advection/isentropic lift to increase from west to east producing light rain across most of the area for the late Sun night through Mon time frame. Mon is looking like a raw day with clouds, cold light rain and temps struggling to get out of the low 50s. .LONG TERM...(Tuesday through Friday) Issued at 231 PM CDT Fri May 8 2020 Low amplitude upper troughing is expected to develop over the Great Basin on Tue which will increase lee surface troughing and will push the surface high east. Most likely area for sfc based storms Tue looks to be out over eastern CO where upslope process will be maximized. Should see showers and storms increase Tue night as 850-700mb moisture transport ramps up with some of this activity lingering into Wed morning. Broad area of southwest flow is expected to setup from the Great Basin/Desert Southwest into the central/southern Plains for Wed. This will result in lee troughing continuing to develop along like a dryline attempting to move out across western KS, accompanied by a triple point somewhere across central KS. Dryline would provide the focus for surface based storms Wed afternoon/early evening. The 12z ECMWF has the dryline positioned further west compared to the GFS for Wed afternoon, and with lack of strong upper jet, currently have a lean to the more western position. While mid/upper winds look fairly meager, instability and low level turning look impressive. So any storms that develop along the dryline/triple point area Wed would likely be severe with all hazard types possible. Thu has the potential to be fairly active as the Pacific front phases with the dryline. The GFS is slightly faster and would place the better severe chances over mainly southeast KS. Meanwhile, the ECMWF is slower and would have all areas along and east of I-135 in play for severe storms. This will be something to keep an eye on as Thu maybe our best chance to get surface based severe storms. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1146 PM CDT Fri May 8 2020 VFR conditions are forecast at all sites throughout the period. Light and variable winds will become south during the day as high pressure moves east. An increase in mid level moisture is expected in advance of next shortwave in northwest flow. This may lead to some altocumulus castellanus and a few sprinkles in the vicinity of KRSL and KSLN, possibly as far south as KGBD during the daylight hours, but moisture and instability appears to be lacking for much more than that. Wind shift will move through the area during the very late afternoon and night. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 39 66 40 63 / 0 0 10 0 Hutchinson 38 66 38 62 / 0 0 0 0 Newton 38 65 38 61 / 0 0 0 0 ElDorado 37 65 39 62 / 0 0 10 0 Winfield-KWLD 37 67 43 63 / 0 0 10 0 Russell 37 66 34 62 / 0 0 0 0 Great Bend 38 67 35 62 / 0 0 0 0 Salina 37 65 36 61 / 0 10 10 0 McPherson 37 65 37 61 / 0 0 0 0 Coffeyville 36 64 43 63 / 0 0 10 0 Chanute 36 63 40 61 / 0 0 10 0 Iola 35 63 40 61 / 0 0 10 0 Parsons-KPPF 36 64 42 63 / 0 0 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Frost Advisory from 3 AM to 8 AM CDT Saturday for KSZ070>072- 094>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...PJH
Hazardous weather outlook, May 8, 3:06 PM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 306 PM CDT Fri May 8 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091415- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 306 PM CDT Fri May 8 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Areas of frost are expected across southeast Kansas late tonight. See latest frost advisory for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Areas of frost are expected across southeast Kansas early Saturday morning. See latest frost advisory for additional details. Storm chances will return to the forecast Monday night and continue through Thursday. Severe storms not expected through Tuesday. However, chances for severe storms increase Wednesday and especially Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Nearby
Frost Advisories in Kansas, 2020Every frost advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.